Effexor & Venlafaxine Recalled – Possible Adverse, Even Fatal Side Effects

According to the U.S. Food and Drug Administration (FDA), drug company Pfizer Inc. has recalled several batches of the antidepressant Effexor, as well as its generic version Venlafaxine. The recall stems from a pharmacist’s report that a tablet of Tikosyn, a medicine used to treat cardiac arrhythmia, was found in a bottle of Effexor XR. While the FDA notes that it is unlikely the heart drug made its way into other bottles of Effexor, Pfizer has recalled the drug as a precaution.

Effexor and Venalafaxine are prescribed to treat major depressive disorder, general anxiety disorder, social anxiety disorder, and panic disorder. Since interactions between this drug and Tikosyn have not been studied, mixing the two could cause serious adverse effects that may even be fatal. Users who accidentally consume Tikosyn may experience rapid heartbeat and feel faint or dizzy. If you have any of these side effects and believe you may have ingested Tikosyn mistakenly, see your doctor right away or visit the nearest emergency room.

Affected lots of the antidepressant include Pfizer lot numbers V130142 and V130140, which both expire in October 2015; and Greenstone lot number V130014, which expires in August 2015. The recall includes 30-count Effexor 150 MG extended-release capsules, one lot of 90-count Effexor and one lot of 90-count Venlafaxine that were packaged on the same line as the tainted batch.

Pharmacists are required to notify patients who have received drugs in the recalled batch. If you are not sure whether or not you received one of the batches mentioned above, call your pharmacy for more information. If you know your prescription comes from these lot numbers, you can return them to your pharmacy for a replacement.

Avoid taking any medication that looks different than your usual prescription. Effexor and Venelafaxine are dark orange and oblong capsules, while Tikosyn capsules are shorter and have a lighter peach color.

If you have questions about this recall, you can contact Pfizer Medical Information at 1-800-438-1985. If you aren’t sure how to return the product, you can call Stericycle at 1-888-345-0481. However, keep in mind that because this is a voluntary recall by Pfizer, the chances that your medication has been affected are quite low.

Sources
http://www.fda.gov/Safety/Recalls/ucm388329.htm
http://consumerist.com/2014/03/07/pfizer-recalls-antidepressant-effexor-because-it-is-not-a-heart-medicine/
http://online.wsj.com/article/BT-CO-20140306-715599.html